Thunderstorm Wind, Rhea
- When
- August 4, 8:40 PM EST
- Where
- Rhea County, 0.89 mi SE of Spring City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.690, -84.860
A few trees were reported down across the county.
The atmosphere had just enough instability to allow convection to form over the major terrain features and one such storm became severe as it developed over the Cumberland Plateau.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
The atmosphere had just enough instability to allow convection to form over the major terrain features and one such storm became severe as it developed over the Cumberland Plateau.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 4, 8:36 PM EST, 4 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 936 PM EDT THU AUG 4 2016 .DISCUSSION... Convection is a bit more widespread this evening than expected as a mid-level low swings into the area. The atmosphere is not overly unstable but SBCAPE values do range from around 500-1500 J/Kg. PW values range from around 1.8-2.0 inches across the area and the storms have been able to produce some rather impressive rainfall rates and there could be some localized flash flooding issues over the next couple of hours. Storms should begin to weaken over the next couple of hours with the loss of daytime heating and as they move into a more stable airmass further to the east. However, expect a few showers and storms will continue into the overnight hours thanks to the weak lift from the mid-level low. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 73 94 74 93 / 50 20 20 50 Knoxville McGhee Tyson Airport, TN 72 90 72 90 / 70 40 20 50 Oak Ridge, TN 72 91 73 90 / 90 40 20 60 Tri Cities Airport, TN 69 86 68 87 / 50 60 30 50 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && MA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 310 AM EDT THU AUG 4 2016 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-050800- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 310 AM EDT THU AUG 4 2016 /210 AM CDT THU AUG 4 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... A SLOW MOVING SYSTEM WILL BE RESPONSIBLE FOR SHOWER AND THUNDERSTORM DEVELOPMENT. THESE STORMS COULD ALSO BE SLOW MOVING AND THEREBY CAUSE LOCALIZED HEAVY RAINFALL LEADING TO FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THE CHANCE FOR LOCALIZED HEAVY RAINFALL BENEATH SLOW MOVING THUNDERSTORMS WILL CONTINUE ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
600 PM EDT THU AUG 4 2016
TNZ038-070-042230-
JEFFERSON TN-GRAINGER TN-
600 PM EDT THU AUG 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GRAINGER AND NORTHWESTERN
JEFFERSON COUNTIES UNTIL 630 PM EDT...
AT 600 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 8 MILES NORTHWEST OF JEFFERSON CITY TO NEAR NEW
MARKET. MOVEMENT WAS NORTH AT 10 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
JEFFERSON CITY...RUTLEDGE...NEW MARKET...BLAINE...BUFFALO SPRINGS...
JOPPA AND PIEDMONT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3636 8357 3637 8356 3636 8356 3635 8353
3618 8346 3617 8347 3612 8344 3599 8356
3604 8365 3618 8369 3634 8363 3636 8360
3637 8359
TIME...MOT...LOC 2200Z 196DEG 11KT 3618 8362 3605 8360
05/MASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 706 PM EDT THU AUG 4 2016 TNZ037-038-069-070-073-042345- KNOX TN-NORTH SEVIER TN-JEFFERSON TN-GRAINGER TN-UNION TN- 706 PM EDT THU AUG 4 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KNOX...SOUTHWESTERN GRAINGER...NORTHWESTERN JEFFERSON AND SOUTHEASTERN UNION COUNTIES UNTIL 745 PM EDT... AT 706 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF NEW MARKET...OR 10 MILES NORTHWEST OF SEVIERVILLE... MOVING NORTHEAST AT 10 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SEVIERVILLE...JEFFERSON CITY...DANDRIDGE...PLAINVIEW...NEW MARKET... STRAWBERRY PLAINS...BLAINE...LUTTRELL...BUFFALO SPRINGS...JOPPA... KODAK...HOUSE MOUNTAIN S.P....MASCOT AND PIEDMONT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3591 8371 3615 8387 3627 8362 3608 8342 TIME...MOT...LOC 2306Z 232DEG 11KT 3601 8369 EH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
830 PM EDT THU AUG 4 2016
TNZ067-068-083>085-050115-
RHEA TN-ROANE TN-MEIGS TN-LOUDON TN-MCMINN TN-
830 PM EDT THU AUG 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RHEA...NORTHWESTERN
MCMINN...NORTHEASTERN MEIGS...SOUTHWESTERN ROANE AND SOUTHWESTERN
LOUDON COUNTIES UNTIL 915 PM EDT...
AT 829 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF DECATUR...MOVING NORTHEAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SWEETWATER...ROCKWOOD...DECATUR...FAIRVIEW...SPRING CITY...
EAGLE FURNACE...PAINT ROCK...PEAKLAND...TEN MILE...MURRAY STORE...
GRANDVIEW...PINEY FALLS S.P. AND STINGING FORK FALLS S.P..
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3547 8477 3565 8501 3589 8469 3567 8443
3565 8449 3566 8449 3567 8450 3565 8451
3565 8452 3563 8450 3562 8451 3562 8452
3558 8452
TIME...MOT...LOC 0029Z 247DEG 19KT 3562 8473
EHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 900 PM EDT THU AUG 4 2016 TNZ040-070-073-074-050145- SEVIER SMOKY MOUNTAINS TN-NORTH SEVIER TN-JEFFERSON TN- NORTHWEST COCKE TN- 900 PM EDT THU AUG 4 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEVIER... SOUTHEASTERN JEFFERSON AND WEST CENTRAL COCKE COUNTIES UNTIL 945 PM EDT... AT 900 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PIGEON FORGE...OR NEAR GATLINBURG...MOVING NORTHEAST AT 20 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SEVIERVILLE...NEWPORT...GATLINBURG...PIGEON FORGE...PITTMAN CENTER... HARRISBURG...FAIRGARDEN...CHESTNUT HILL AND BIRD CROSSING. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3570 8346 3583 8361 3605 8334 3591 8315 TIME...MOT...LOC 0100Z 225DEG 18KT 3581 8349 EH
The Northeast Alabama radar (KHTX), 139 km away, was scanning. The volume nearest the first event began at 01:41 UTC.
1 thunderstorm wind. Local standard time, as filed.
A few trees were reported down across the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643113.